I recently had a Chronic kidney diesease patient on low dose Ramipril with a stable potassium level for many months, got admitted to the hospital for an hypertensive urgency.Her renal function & K were stable on admission. She was started on a Labetalol infusion overnight.Next day her potassium level was 6.9mEq/L, and she needed two Insulin dextrose treatment( couple of hours apart) to get that back to normal. Her TTKG(transtubular potassium gradient) was 4. This is hyperkalemia due to Labetalol.
Lets see how........ There are 2 mechanisms by which betablockers can cause hyperkalemia.
1. Beta blockers suppress catecholamine-stimulated renin release, thereby decreasing aldosterone synthesis.
2. More importantly nonselective beta blockers decrease cellular uptake of potassium.(NEJM )
The primary mechanism for handling an acute potassium load is by redistribution into the cells.Normally, agonist binding to the beta2-adrenergic receptor stimulates the formation of cyclic AMP, which acts through protein kinase A to phosphorylate and activate the Na-K-ATPase pump, leading to the influx of potassium into cells. Competitive inhibition of the beta2 receptor by beta blockers decreases Na-K-ATPase function and reduces potassium uptake by cells.
So..this seems to happen only with non-selective beta blockers(Labetalol, Propranolol, Carvedilol, Nadolol).
Based on some retrospective studies, nonselective beta blockers have caused or contributed to hyperkalemia in 4% to 17% of hospitalized patients studied.
Have a look at this study on renal transplant patients receiving Labetalol, ended up having hyperkalemia more frequently than patients treated with agents other than labetalol.(AJNephrology 2002). The fact that hyperkalemia developed immediately after Labetalol infusion strengthens the hypothesis of blocking cellular intake of potassium than catecholamine suppression as the primary cause of Hyperkalemia with non selective betablockers.
So...just add nonselective betablockers to your differential for Hyperkalemia ......especially in patients who cannot excrete potassium properly (renal failure, on ace-i or ARD, spironolactone etc)
Sorry guys...I could not get full text of articles...will update once I get access to them!